Weight Gain on Tamoxifen
Dear OncoLink "Ask The Experts,"
I am taking tamoxifen for five years. Along with the annoying hot flashes I have gained 10lbs, which is the bigger of the problems for me. I've heard conflicting stories as to if this is really related to the tamoxifen. What are your thoughts on this?
Karen Wagner, MS, RD, LDN, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Many, many women do struggle with weight gain during and after breast cancer treatment. As far as tamoxifen goes, in trials, as you've already pointed out, we do get conflicting information. One thing we do know is that Tamoxifen can push women into early menopause and we also know that menopause - whenever it comes - can result in weight gain. The best strategies to counteract weight gain are also helpful to reduce your risk for breast cancer recurrence, so it's a win-win!
Helen L. Coons, PhD, ABPP, Clinical Health Psychologist, responds:
Hot flashes can increase from your tamoxifen and from going through menopause. You may want to talk to your gyn about where you are horomonally. In any case, hot flashes - while not life threatening - sure can be annoying. If they are affecting your sleep, mood or body image, it is important to sort out how to reduce the frequency and severity. Aerobic exercise, reducing and preventing stress, changing your nutrition, and sometimes medication such as Effexor (in a very low dose) can reduce your symptoms and make you more comfortable.
This question and answer was part of the OncoLink Brown Bag Chat Series, Life After Breast Cancer Webchat. View the entire transcript here.